Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 127, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 4, 2004, 5:11 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2004, 5:11 PM MDT (23:11 UTC)
- Expired
- Aug 4, 2004, 6:15 PM MDT
- In force
- 64 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Douglas County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 54 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1695 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOU 042311
SVRBOU
COC035-039-050015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
510 PM MDT WED AUG 4 2004
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO
SOUTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO
* UNTIL 615 PM MDT
* AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF FRANKTOWN...OR ABOUT 4
MILES SOUTHEAST OF CASTLE ROCK...MOVING SOUTHEAST AT 5 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ELBERT...
ELIZABETH...FRANKTOWN AND PONDEROSA PARK.
HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER AND EXTREMELY HAVY
RAIN HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF
THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL
SHELTER.
A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN DOUGLAS
COUNTY UNTIL 745 PM...INCLUDING CASTLE ROCK AND FRANKTOWN.
HEAVY RAINS WILL FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
LAT...LON 3943 10476 3935 10486 3913 10477 3913 10447
3944 10462
$$
GIMMESTADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:00 PM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 4, 3:00 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT WED AUG 4 2004 .SHORT TERM DISCUSSION...ISOLATED CONVECTION FIRING ACROSS MOUNTAINS AND FOOTHILLS...BUT NOT SHOWING MUCH PROGRESS EASTWARD. PLATTEVILLE PROFILER INDICATING STEERING WINDS ABOUT 10 KTS SO STORMS WERE SLOW MOVING. AIRMASS STILL A BIT CAPPED ACROSS PLAINS AS ACARS SOUNDING SHOWING WEAKENING CAP AROUND 500 MB. LATEST LAPS ANALYSIS ALSO SHOWING SOME CIN AS WELL. CONTINUED DAYTIME HEATING AND APPROACHING UPPER LEVEL JET SHOULD AID IN DISSOLVING THE CAP. LAPS SHOWING CAPES REACHING 2500 J/KG SO STORMS SHOULD BE ABLE TO SUSTAIN THEMSELVES AS THEY MOVE ACROSS THE PLAINS. SOUTHEAST SURFACE WINDS FORECAST TO INCREASE DURING THE EVENING WHICH SHOULD AID IN IMPROVING SHEAR PROFILE. SO...POTENTIAL STILL EXISTS FOR A FEW STORMS BECOMING SEVERE...MAINLY EAST OF A BRIGGSDALE TO LIMON LINE WHERE THE HIGHER DEWPOINTS RESIDE. LARGE HAIL MAIN TO BE THE MAIN THREAT...BUT WILL NEED TO WATCH FOR HEAVY RAIN THREAT...AS PRECIPITABLE WATER VALUES NEARING AN INCH. MODELS SUGGEST PRECIPITATION TO LINGER PAST MIDNIGHT...WITH SOME WEAK LIFT OVER AREA. WILL MAINTAIN A FEW SHOWERS ACROSS MOUNTAINS BUT KEEP PLAINS DRY. BOUNDARY LAYER WIND AND HUMIDITY FIELDS SHOW POTENTIAL FOR STRATUS REDEVELOPMENT AS WELL AS SOME FOG...ESPECIALLY FAR EASTERN ZONES. ON THURSDAY...MODELS SHOW GOOD MOISTURE INCREASE BY AFTERNOON WITH PRECIPITABLE WATER VALUES AROUND 1.25 INCHES. FORECAST SOUNDINGS SHOW CAPE VALUES AROUND 1500 J/KG DURING THE AFTERNOON. MODELS CONTINUE TO SHOW WEAK WAVE MOVING ACROSS AREA...THOUGH DIFFICUT TO FIND VIA UPSTREAM DATA. NOSE OF UPPER LEVEL JET PROGGED TO SLIDE ACROSS WYOMING...SHOULD BE SUFFICIENT FOR THUNDERSTORM DEVELOPMENT. WILL MAINTAIN SCATTERED POPS...THOUGH MAY NEED TO BE INCREASED IF WAVE APPEARS. TEMPERATURES WILL BE COOLER DUE TO INCREASED CLOUD COVER...CURRENT FORECAST GRIDS SEEM REASONABLE. .LONG TERM DISCUSSION...SOUTHWESTERN U.S. UPPER LEVEL RIDGE WILL BE DOMINATING COLORADO WEATHER FOR THE NEXT WEEK. INITIALLY...THE RIDGE AXIS WILL BE OVER NEW MEXICO AND WESTERN/CENTRAL COLORADO... ALLOWING SOME SUBTROPICAL MOISTURE AT MID LEVELS TO ROTATE ACROSS THE STATE. AT THE SAME TIME...THURSDAY EVENING SHOULD FEATURE LOW LEVEL MOISTURE MOVING ACROSS THE EASTERN PLAINS. THE GFS AND ETA ALSO HINT AT A SHORT WAVE ROTATING OVER THE TOP OF THE RIDGE THURSDAY EVENING. BY FRIDAY...THE RIDGE AXIS BEGINS A GRADUAL RETROGRESSION. MID-LEVEL MOISTURE TRAPPED UNDER THE RIDGE WILL PROBABLY DRIVE ANOTHER ROUND OF AFTERNOON AND EVENING SHOWERS. OVER THE REST OF THE WEEKEND...THE RIDGE AXIS SETS UP OVER ARIZONA WITH NORTHWESTERLY FLOW CONTINUING OVER COLORADO. ANOTHER COLD FRONT WILL MOVE INTO THE AREA SUNDAY WITH A REINFORCEMENT OF COOLER AIR ON MONDAY. THE UPSLOPE CONTINUING BEHIND THE FRONT SHOULD BE ENOUGH TO DRIVE ADDITIONAL ROUNDS OF AFTERNOON AND EVENING SHOWERS. THE RETROGRESSION OF THE UPPER RIDGE SHOULD CUTOFF MOST OF THE SUBTROPICAL/MONSOONAL MOISTURE OVER THE STATE. BUT...REMAINING UNDER THE NORTHWESTERLY FLOW ALOFT WILL LEAVE COLORADO OPEN TO SHOWERS MOVING OFF OF THE MOUNTAINS. STRENGTH OF SHOWERS AND AMOUNTS OF RAINFALL WILL DEPEND ON THE AMOUNTS OF MOISTURE ADVECTING INTO EASTERN COLORADO FROM THE PLAINS. THE END RESULT IS GOING TO BE 20-40 PERCENT CHANCES OF POPS EACH AFTERNOON AND EVENING. EXCEPT FOR TEMPERATURES APPROACHING THE 90 DEGREE MARK ON FRIDAY AND SATURDAY...AFTERNOON HIGHS SHOULD BE AROUND...OR SLIGHTLY COOLER THAN NORMAL. && .BOU...WATCHES/WARNINGS/ADVISORIES...NONE. && D-L/KDRBY
Hazardous weather outlook, Aug 4, 11:06 AM MDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1106 AM MDT WED AUG 04 2004 COZ030>051-051200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1106 AM MDT WED AUG 04 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND HIGHER TERRAIN THIS AFTERNOON...SPREADING ACROSS THE PLAINS LATER THIS AFTERNOON AND EVENING. LOW LEVEL MOISTURE IS LIMITED ACROSS THE MOUNTAINS...AND WIND GUSTS TO 40 MPH WILL BE THE MAIN THREAT. ACROSS THE PLAINS...LOW LEVEL MOISTURE HAS INCREASED. THERE IS A THREAT OF SEVERE STORMS...MAINLY EAST OF A BRIGGSDALE TO LIMON LINE. LARGE HAIL AND WIND GUSTS TO 60 MPH ARE THE MAIN THREATS WITH THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED STORMS CAN BE EXPECTED EACH AFTERNOON AND EVENING THROUGH NEXT TUESDAY...BUT THE THREAT OF ANY SEVERE WEATHER WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE EASTERN PLAINS OF COLORADO AFTER 4 PM TODAY. D-L/KDRBY
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:25 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 50 min |
| Aug 4, 4:49 PM MDT | Flash Flood Warning | BOU | Douglas | 3 hr |
| Aug 4, 5:07 PM MDT | Tornado Warning | BOU | Logan | 38 min |
| Aug 4, 5:09 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 51 min |
| Aug 4, 5:56 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.